Missouri, 2005

Flash Flood in Missouri, August 26, 2005

August 26, 2005 · NWS EAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:20 AM CST, 6 hours earlier.

Area forecast discussion, Aug 26, 2:20 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT FRI AUG 26 2005

.DISCUSSION...
A CLOSED UPPER TROUGH OVER SOUTHERN MANITOBA IS THE MOST EVIDENT
FEATURE ON WATER VAPOR IMAGERY THIS MORNING...WHILE SEVERAL MORE
SUBTLE SHORTWAVES ARE COMBINING WITH A DECENT FETCH OF SUBTROPICAL
MOISTURE TO FUEL A CONVECTIVE COMPLEX OVER EASTERN NEBRASKA/KANSAS.
ANOTHER AREA OF INTEREST ON LOCAL RADAR IMAGERY THIS MORNING IS
ACROSS THE NORTHEASTERN HALF OF THE CWA...WHERE SHORTWAVE ENERGY HAS
HELPED ORGANIZE ANOTHER AREA OF SHOWERS AND THUNDERSTORMS. THE
LINEAR CONVECTIVE COMPLEX ACROSS EASTERN NEBRASKA/KANSAS SHOULD
REACH NORTHWEST MISSOURI BETWEEN 4 AND 6 AM...AND SPREAD ACROSS THE
FORECAST AREA DURING THE MORNING HOURS. HAVE LIKELY POPS ORIENTED
ACCORDINGLY. THERE WILL LIKELY BE A LATE MORNING/EARLY AFTERNOON
LULL IN CONVECTION IN THE WAKE OF THIS MORNINGS ACTIVITY...WITH
ADDITIONAL DEVELOPMENT POSSIBLE DURING THE LATE AFTERNOON AND EARLY
EVENING IN THE VICINITY OF THE COLD FRONT AND/OR POTENTIAL OUTFLOW
BOUNDARIES. STRONG UPPER LEVEL DIVERGENCE IS ALSO FORECAST TO SHIFT
ACROSS THE FORECAST AREA BY THIS AFTERNOON...AND PROVIDE ADDITIONAL
SUPPORT FOR CONVECTION. SATURATED SOIL CONDITIONS AND ACCOMPANYING
LOW FLASH FLOOD GUIDANCE VALUES (HOURLY VALUES UNDER ONE INCH)
ACROSS MUCH OF THE SOUTHWEST HALF OF THE CWA...COMBINED WITH THE
AFOREMENTIONED FEED OF SUBTROPICAL MOISTURE AND FOCI FOR
PRECIPITATION...WARRANT CONTINUATION OF THE FLOOD WATCH AT LEAST
UNTIL THIS EVENING. THE GFS IS INDICATING THAT PRECIPITATION WILL
LINGER THROUGH THE EVENING...SO HAVE PROLONGED PRECIPITATION INTO
THE EVENING HOURS...AND MAY NEED TO EXTEND THE WATCH THROUGH THE
EVENING HOURS AS WELL.

REGARDING THE SEVERE THREAT FOR TODAY...MAIN QUANDARIES ARE
REGARDING EXACTLY WHERE OUTFLOW BOUNDARIES WILL LIE THIS
AFTERNOON...AS WELL AS THE AFFECT OF CONVECTIVE DEBRIS ON
DESTABILIZATION. THE MAIN THREAT ACCOMPANYING STORMS THAT ARE ABLE
TO BECOME ORGANIZED/STRONGER WILL BE DAMAGING WINDS.

AS FAR AS TEMPERATURES ARE CONCERNED...HAVE CONTINUED TO GO WITH THE
COOLER GUIDANCE NUMBERS THROUGH SATURDAY. ABUNDANT CLOUD COVER AND
AREAS OF PRECIP TODAY WILL KEEP TEMPS ON THE COOL SIDE. EXPECT 850MB
THERMAL TROUGH WILL BE PASSING OVERHEAD ON SATURDAY. IN
ADDITION...MODELS PROG ANOTHER VORT MAX ASSOCIATED WITH THE MID
LEVEL TROUGH...TO MOVE ACROSS THE REGION ON SATURDAY...LEADING TO
MORE CLOUD COVER THAN THE MODELS SUGGEST.

LS/NRR

&&

.PREVIOUS DISCUSSION...

PRECIPITATION STILL FIRING IN EAST CENTRAL KANSAS THIS AFTERNOON.
AREA IS STILL UNDER RIGHT REAR QUAD OF UPPER LEVEL JET WITH DECENT
H8 INFLOW. COULD ALSO BE SOME WAVES COMING OUT OF THE SOUTHWEST BUT
HARD TO SEE IN WATER VAPOR IMAGERY.  THIS SHOULD CONTINUE THROUGH
THE EARLY EVENING.

THE HARDEST PART OF THE FORECAST IS IN THE NEXT 12-24 HOURS...AS
THERE ARE SEVERAL DIFFERENT THUNDERSTORM SCENARIOS THAT COULD
OCCUR.  MAINLY GOING WITH THE NAMS IDEA.  SVR TSTM WATCH JUST
ISSUED FOR LOCATIONS IN WESTERN NEBRASKA AND WESTERN KANSAS. EXPECT
TO SEE THIS FORM AN MCS AND MOVE INTO THE NORTHWEST CORNER OF
FORECAST AREA WELL AFTER MIDNIGHT.  TOUGH PART IS TO DECIDE WHERE
THE MCS WILL END UP...AND IMPORTANT DUE TO PORTIONS OF THE AREA
HAVING SEEN QUITE A BIT OF PRECIP IN THE LAST COUPLE DAYS.  NAM QPF
PLACEMENT FITS OUR THINKING...BUT SOME CONCERN ABOUT ITS WARM
FRONT/OUTFLOW BOUNDARY THAT SHOWS UP AROUND 12Z FROM CENTRAL KS INTO
CENTRAL MO. AFTER COORDINATION...HAVE UPPED POPS IN CENTRAL MO...BUT
FEEL THAT THE ACTIVITY COMING WITH THE MCS IS THE BETTER BET FOR
HIGHER POPS AND QPF. HOWEVER PREV MENTIONED BOUNDARY COULD
POTENTIALLY BE WHAT MCS FOLLOWS INSTEAD OF ALONG THICKNESS LINES.
THERE MAY BE SOME STRONG TO SEVERE WINDS AS THIS ENTERS OUR WESTERN
CWA...BUT FEEL THAT ACTIVITY SHOULD WEAKEN AS THE LLVL JET WEAKENS
IN THE MORNING.  AFTER THE MCS ACTIVITY GOES THROUGH...STILL WAITING
FOR THE COLD FRONT TO FOLLOW.  SEVERITY OF COLD FRONT WILL BE HIGHLY
DEPENDENT ON HOW MUCH WE CAN DESTABILIZE FOLLOWING MORNING ACTIVITY.
COULD SEE SOME SEVERE...BUT ATTM LEANING TOWARDS THE BULK OF IT
BEING FARTHER SOUTH.  FOR TEMPERATURE FORECAST...HAVE LOWERED HIGHS
FOR TOMORROW DUE TO CLOUD COVER AND MORNING RAIN...SIMILAR TO THE
PAST COUPLE OF DAYS TEMPS.

BACK TO THE QPF THOUGHT...WE HAVE DECIDED TO GO AHEAD AND HOIST A
FLOOD WATCH FOR WESTERN AND SOUTHERN PORTIONS OF THE CWA FROM
MIDNIGHT TONIGHT THROUGH FRIDAY AFTERNOON.  PRECIP FROM LAST NIGHT
AFFECTED LOCATIONS SOUTH OF THE MISSOURI RIVER...AND THIS AREA IS
PRIMED FOR FLOODING PROBLEMS.  DUE TO UNCERTAINTY OF TIMING AND
LOCATION OF PRECIP DUE TO BOTH FRONT AND MCS...WENT WITH A BROAD
TIME RANGE ON THE WATCH.

FRONT GOES THROUGH...AND WE DRY OUT BY SATURDAY. NOT A WHOLE LOT OF
COOLING WITH THE FRONT THIS FAR SOUTH...SO HAVE HIGHS BACK INTO THE
MID AND UPPER 80S FOR SAT AND SUN. BY THE END OF THE WEEKEND...AN
UPPER LEVEL RIDGE BUILDS INTO THE SOUTHWESTERN US.  MEANWHILE...THE
NORTHERN STREAM HAS SEVERAL UPPER LEVEL LOWS THAT GO THROUGH ALL
WEEK.  THE MAIN EXTENDED FORECAST PROBLEM IS TIMING ON ANOTHER
FRONT.  THE MID RANGE MODELS HAVE NOT COME INTO AGREEMENT ON THE
TIMING OF THIS...RIGHT NOW WE ARE LEANING TOWARDS THURSDAY.  HAVE
ONLY INCLUDED SLIGHT CHANCES IN THE NORTHWEST HALF OF CWA FOR
WED/THU FOR NOW.  WILL LIKELY DEPEND ON THUNDERSTORMS TO OUR NORTH
BEING ABLE TO PUSH THE FRONT SOUTH INTO THE AREA...AS ALL OF THE
UPPER LEVEL SUPPORT IS PRETTY FAR NORTH.

TEMPERATURES WILL BE WARM IN THE EXTENDED AS THE RIDGE BUILDS INTO
THE SOUTHWEST. HAVE TEMPERATURES IN THE UPPER 80S AND LOWER 90S
UNTIL THE NEXT FRONT GOES THROUGH.

27

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL MIDNIGHT SATURDAY FOR MOZ020-
     MOZ021-MOZ028-MOZ029-MOZ030-MOZ037-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLOOD WATCH UNTIL MIDNIGHT SATURDAY FOR KSZ025-KSZ057-
     KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.

WFO EAX
Hazardous weather outlook, Aug 26, 4:55 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 AM CDT FRI AUG 26 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
555 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE SPREADING EAST ACROSS EASTERN KANSAS AND
WESTERN AND CENTRAL MISSOURI THIS MORNING. THE MAIN THREAT WITH THIS
COMPLEX OF THUNDERSTORMS WILL BE STRONG WINDS ALONG THE LEADING
EDGE...AS WELL AS BURSTS OF HEAVY RAINFALL...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON...AS
A COLD FRONT APPROACHES THE AREA...AND OUTFLOW BOUNDARIES FROM THE
MORNING ACTIVITY PROVIDE THE FOCUS FOR THUNDERSTORM RE-DEVELOPMENT. THE
STRENGTH OF THESE THUNDERSTORMS WILL DEPEND ON THE LEVEL TO WHICH THE
ATMOSPHERE IS ABLE TO DESTABILIZE IN THE WAKE OF THIS MORNINGS
ACTIVITY. IF ADEQUATE DESTABILIZATION CAN OCCUR...SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL
AND ATTENDANT FLOODING PROBLEMS MAY ALSO ACCOMPANY THE THUNDERSTORM
ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

SCHMIT

In the hours before

Special weather statement, Aug 26, 4:24 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT FRI AUG 26 2005

KSZ025-103-MOZ028-261130-
ATCHISON-LEAVENWORTH-PLATTE-
524 AM CDT FRI AUG 26 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON...NORTHERN
LEAVENWORTH AND NORTHWESTERN PLATTE COUNTIES...

AT 521 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LANCASTER TO
LECOMPTON KANSAS...MOVING NORTHEAST AT 50 MPH. DOPPLER VELOCITY DATA
WAS SHOWING A GUST FRONT ALONG THE LEADING EDGE OF THESE
STORMS...WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE.

LOCATIONS FROM ATCHISON TO EASTON TO TONGANOXIE CAN EXPECT THIS GUST
FRONT TO ARRIVE BETWEEN 530 AND 600 AM...AND THEN TRACKING ACROSS
LEAVENWORTH AND THE KANSAS CITY INTERNATIONAL AIRPORT AFTER 6 AM.

THESE WINDS WILL LIKELY OCCUR WELL BEFORE THE ONSET OF RAIN OR
THUNDER AND LIGHTNING. THE THUNDERSTORMS THEMSELVES WILL CONTAIN
TORRENTIAL RAINFALL...FREQUENT LIGHTNING AND POSSIBLY SOME BRIEF
SMALL HAIL. RAINFALL AMOUNTS COULD APPROACH ONE INCH IN A VERY BRIEF
PERIOD. PERSONS TRAVELING ACROSS THE NORTHWEST METRO EARLY THIS
MORNING SHOULD PREPARE FOR THE SUDDEN ONSET OF STRONG WINDS AND THEN
TORRENTIAL RAINFALL.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 14:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cooper

When
August 26, 8:20 AM CST to 11:30 AM CST
Where
Cooper County, 4 mi S of Boonville
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -92.733

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471772.